Colorado, 2016

Hail in Colorado, May 7, 2016

May 7, 2016 · NWS PUB · 4 events in 1 county or zone

A severe storm produced hail up to the size of ping pong balls in northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of ping pong balls in northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 7, 10:37 AM MST, 8 minutes earlier.

Area forecast discussion, May 7, 10:37 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT SAT MAY 7 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM MDT SAT MAY 7 2016

CURRENTLY...CLOUDS ARE THICKENING ACROSS THE CONTINENTAL
DIVIDE...WITH WIDESPREAD CONVECTION STAYING TO OUR WEST ACROSS KGJT
AREA.  TEMPERATURES ARE QUITE MILD ACROSS THE EASTERN PLAINS WITH
MID 50S TO LOWER 60S...WITH TEMPERATURES IN THE 30S AND 40S ACROSS
THE MOUNTAINS AND HIGH VALLEYS.

TODAY...UPPER LOW OVER SOUTHERN CALIFORNIA AND THE DESERT SOUTHWEST
IS FORECAST TO EVOLVE INTO AN ELONGATED UPPER LOW EXTENDING FROM
NORTH CENTRAL COLORADO TO NORTHERN ARIZONA BY THIS AFTERNOON. BY MID
AND LATE MORNING SHOWERS AND SOME THUNDER WILL BE POSSIBLE ACROSS
THE CONTINENTAL DIVIDE...WITH THE REST OF OUR CWA MAINLY DRY INTO
THE AFTERNOON. LATEST MODEL RUNS HAVE LITTLE IF ANY SHOWERS AND
STORMS ACROSS THE I-25 CORRIDOR AND SOUTHEAST PLAINS. BUT PORTIONS
OF THE PIKES PEAK REGION AND KIOWA COUNTY COULD GET IN ON SOME
ACTIVITY. CURRENT POP FORECAST COULD BE A LITTLE HEAVY HANDED IN THE
PIKES PEAK REGIONS WITH LATEST HRRR AND NAM INDICATING THE BULK OF
THE ACTIVITY WILL BE ON THE OTHER SIDE OF THE PALMER DIVIDE IN
NORTHERN COLORADO.  SPC HAS A SMALL PART OF EL PASO COUNTY AND KIOWA
COUNTY IN A MARGINAL RISK FOR A SEVERE STORM...WHICH COULD
MATERIALIZE IF ENOUGH MOISTURE IS AROUND FOR PEAK HEATING. THERE
WILL BE STRONG SOUTH TO SOUTHWEST SURFACE WINDS BY LATE MORNING AND
THROUGH THE AFTERNOON. AS FAR AS CRITICAL FIRE WEATHER CONDITIONS
ARE CONCERNED...THEY WILL BE MET ACROSS A PART OF THE I-25 CORRIDOR
AND SOUTHEAST PLAINS...BUT LAND MANAGEMENT AGENCIES SAY THE FUELS
ARE NOT CRITICAL AND THEREFORE NOT FAVORABLE FOR RAPID FIRE GROWTH.
THEREFORE...WE WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS TODAY.
HOWEVER...WE RECOMMEND THAT OUTDOOR BURNING ACTIVITIES BE DELAYED
UNTIL IT IS NOT SO DRY AND WINDY. HIGH TEMPERATURES TODAY WILL RANGE
FROM THE LOWER 80S ACROSS PARTS OF THE PLAINS TO THE LOWER 30S
ACROSS THE HIGHEST PEAKS.  HIGH VALLEYS SHOULD SEE HIGHS IN THE
UPPER 50S TO LOWER 60S.

TONIGHT...SHOWERS AND STORMS WILL CARRY INTO THE EVENING ACROSS THE
HIGH COUNTRY AND ADJACENT TERRAIN AND THE PIKES PEAK REGION...THEN
MAINLY DRY CONDITIONS WILL PREVAIL OVERNIGHT...AS THE MAIN ENERGY
WITH THE SYSTEM CARRIES NORTHEAST. WINDS WILL DROP OFF FAIRLY
QUICKLY IN THE EVENING. LOWS WILL REMAIN ABOVE FREEZING ACROSS THE I-
25 CORRIDOR AND PLAINS...AND LOWS IN THE 20S ACROSS THE MOUNTAINS
AND HIGH VALLEYS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 351 AM MDT SAT MAY 7 2016

...COOLER...UNSETTLED...

MODELS SHOW A BROAD UPPER LOW TRAVERSING THE REGION SUNDAY AND
MONDAY. UPPER LOW CENTER TRACKS PRETTY FAR NORTH...SO LIKELY NOT A
HUGE PRECIPITATION MAKER FOR MOST OF SOUTHERN COLORADO.  THE
CONTINENTAL DIVIDE...ESPECIALLY THE CENTRAL MOUNTAINS NORTH OF
MONARCH PASS...AND THE PIKES PEAK REGION COULD SEE SOME PERIODS OF
DECENT PRECIPITATION...BOTH SUNDAY AFTERNOON AND EVENING AND AGAIN
MONDAY AFTERNOON AND EVENING. FOR THE REST OF SOUTHERN
COLORADO...LOOKS LIKE PRECIPITATION WILL BE MORE HIT OR MISS. SOME
AREAS MAY SEE A DECENT SHOWER OR THUNDERSTORM BUT OTHERS MAY NOT.
THE UPPER LOW WILL BRING TEMPERATURES BACK DOWN CLOSE TO SEASONAL
AVERAGES FOR SUNDAY AND MONDAY.

TUESDAY THROUGH FRIDAY...RINSE...WASH...REPEAT.  NORTHWEST FLOW WILL
SET UP OVER SOUTHERN COLORADO WITH A SERIES OF SHORTWAVES LINED UP
TO MARCH ACROSS THE REGION EACH DAY.  MODELS HAVE CONVECTION
BREAKING OUT OVER THE MOUNTAINS EACH AFTERNOON...AND THEN TRACKING
SOUTHEAST ACROSS THE PLAINS INTO THE EVENING.  NORTHWEST FLOW ALOFT
COUPLED WITH LOW LEVEL SOUTHEAST WINDS WILL INCREASE THE LIKELIHOOD
OF ROTATING STORMS AND POSSIBLE SEVERE STORMS THROUGH THIS PERIOD.
THE DETAILS ARE DIFFICULT AT THIS TIME BUT THE PATTERN WILL BE THERE
FOR MOST OF THE WEEK.  TEMPERATURES WILL RUN NEAR SEASONAL AVERAGES
EARLY IN THE WEEK AND THEN TRANSITION TO WARMER THAN AVERAGE BY
WEEK'S END.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1133 AM MDT SAT MAY 7 2016

VFR CONDITIONS ARE EXPECTED AT THE TERMINAL FORECAST SITES THROUGH
THE NEXT 24 HOURS. THERE WILL BE A CHANCE FOR TSTMS IN THE VCNTY
OF KCOS AND KALS THIS AFTERNOON AND MAYBE EARLY IN THE
EVENING...WHICH COULD BRING LOWER CIGS FOR A SHORT TIME. GUSTY
WINDS WILL CONTINUE THRU THE EARLY EVENING HOURS ACROSS SOUTHERN
CO.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TM
LONG TERM...LW
AVIATION...28
Hazardous weather outlook, May 7, 10:01 AM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT SAT MAY 7 2016

COZ058>089-093>099-081715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 AM MDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL COMBINE WITH LOW HUMIDITY VALUES TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHEAST PLAINS
THIS AFTERNOON AND EARLY EVENING. LAND MANAGEMENT AGENCIES HAVE
DEEMED FUELS NON-CRITICAL DUE TO RECENT RAINFALL AND SPRING GREEN
UP...THEREFORE NO FIRE WEATHER HIGHLIGHTS WILL BE IN EFFECT.
HOWEVER...OUTDOOR BURNING IS NOT RECOMMENDED THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH EARLY EVENING ACROSS
THE MOUNTAINS AND ADJACENT TERRAIN...INCLUDING THE PIKE PEAK
REGION. A COUPLE MARGINALLY SEVERE STORMS WILL BE POSSIBLE ACROSS
NORTHERN EL PASO AND KIOWA COUNTIES...WITH HAIL UP TO ONE INCH IN
DIAMETER AND WIND GUSTS TO AROUND 60 MPH. IN AND NEAR THE
MOUNTAINS...HAIL UP TO HALF AN INCH IN DIAMETER AND GUSTY WINDS TO
50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...SEVERAL INCHES OF SNOW WILL BE POSSIBLE
ALONG THE CONTINENTAL DIVIDE...MAINLY FROM THE MONARCH PASS AREA
NORTHWARD. THE EASTERN MOUNTAINS...PARTICULARLY THE PIKES PEAK
AREA MOUNTAINS...COULD ALSO SEE SOME SNOWFALL. ELSEWHERE...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS. THE PRIMARY THREATS
FROM ANY THUNDERSTORMS WILL BE LIGHTNING...SMALL HAIL AND WIND
GUSTS TO AROUND 40 MPH.

TUESDAY THROUGH FRIDAY...THERE WILL BE A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EACH DAY...SOME POSSIBLY SEVERE.
THE PRIMARY THREATS FROM MOST STORMS DURING THE PERIOD WILL BE
LIGHTNING...SMALL HAIL AND WIND GUSTS TO AROUND 40 MPH. HOWEVER...
A FEW STORMS DURING THE PERIOD COULD BECOME SEVERE...PRODUCING
HAIL AN INCH OR MORE IN DIAMETER AND WIND GUSTS TO 60 MPH OR
MORE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EARLY EVENING ACROSS THE MOUNTAINS AND
ADJACENT TERRAIN AND WILL BE POSSIBLE ACROSS NORTHERN EL PASO AND
KIOWA COUNTIES.

28/28

The radar

The Pueblo radar (KPUX), 76 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
May 7, 10:45 AM MST to 10:50 AM MST
Where
El Paso County, 4.67 mi SSE of (Aff)usaf Acdmy Colo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -104.830

Hail, El Paso

When
May 7, 11:29 AM MST to 11:34 AM MST
Where
El Paso County, 2.82 mi N of Black Forest
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.060, -104.690

Hail, El Paso

When
May 7, 11:37 AM MST to 11:42 AM MST
Where
El Paso County, 0.87 mi SE of Black Forest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -104.690

Hail, El Paso

When
May 7, 11:46 AM MST to 11:51 AM MST
Where
El Paso County, 2.26 mi ESE of Black Forest
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -104.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626081, 626082, 626083, 626084.